Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Raleigh, NC

May 10, 2005Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2005, 5:41 PM EDT for Anson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:41 PM EDT (21:41 UTC)
Expired
May 10, 2005, 6:18 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Anson County, NC

The radar

The Columbia radar (KCAE), 151 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 102141
SVRRAH
NCC007-102215-
/O.NEW.KRAH.SV.W.0022.050510T2141Z-050510T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LILESVILLE...OR ABOUT 8 MILES EAST OF
  WADESBORO. MOVING NORTHWEST AT 20 MPH. PENNY SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LILESVILLE...
  WADESBORO...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3481 7993 3491 7986 3510 7996 3499 8019

$$

11
2 follow-up statements
000 
WWUS52 KRAH 102202
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT TUE MAY 10 2005

NCC007-102215-
/O.CON.KRAH.SV.W.0022.000000T0000Z-050510T2215Z/
ANSON NC-
600 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
EASTERN ANSON COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LILESVILLE...OR ABOUT NEAR WADESBORO. 
THIS STORM WAS MOVING NORTHWEST AT 20 MPH. GOLF BALL SIZE HAIL WAS 
REPORTED WITH THIS STORM.

ANOTHER STRONG STORM IS DEVELOPING SOUTHEAST OF THIS STORM NEAR 
CORDOVA.

LAT...LON 3482 7994 3491 7988 3510 7996 3499 8019

$$

RHJ/GIH
000 
WWUS52 KRAH 102218
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT TUE MAY 10 2005

NCC007-102227-
/O.EXP.KRAH.SV.W.0022.000000T0000Z-050510T2215Z/
ANSON NC-
617 PM EDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANSON COUNTY EXPIRED
AT 615 PM EDT...

LAT...LON 3482 7994 3491 7988 3510 7996 3499 8019

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:00 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
TONIGHT...AN UPPER LOW CUTS OFF OVER THE SAVANNAH BASIN AND DRIFTS
SLOWLY SOUTH WITH A WEAK INVERTED TROUGH AT 850 EXTENDING INTO THE
CENTRAL NC PIEDMONT.  MOIST AXIS WITH THE INVERTED TROUGH SHOULD BE
A FOCUS FOR SCATTERED SHOWERS AND POSSIBLE THUNDER MAINLY EARLY
TONIGHT...DECREASING AFTER MIDNIGHT.  HIGHEST CHANCE POPS WILL BE SW
TOWARD ANSON AND STANLY COUNTIES...LOWERING TO THE NE TO ONLY A
SLIGHT CHANCE OR LESS IN THE HALIFAX/EDGECOMBE COUNTY AREAS.
TEMPERATURE GUIDANCE FOR LOWS IN THE UPPER 50S TO AROUND 60 IS
FAVORED.

WED-THU...RIDGING TAKES HOLD ALOFT AS THE SAVANNAH BASIN LOW SETTLES
SOUTH AND WEAKENS.  SURFACE HIGH PRESSURE BUILDS IN THE TENNESSEE
VALLEY THAT BEGINS TO PUSH WINDS FROM THE WNW IN DOWNSLOPE FASHION
ACROSS THE AREA ON THU.  MID LEVEL MOISTURE REMAINS IN THE MIX TO
HELP GROW AFTERNOON CU EACH DAY...BUT DRYNESS IN THE LOWEST LAYERS
AND ALOFT SHOULD INHIBIT DEEP CONVECTION...THOUGH WITH ISOLATED
CELLS IN CONVERGENCE BOUNDARIES POSSIBLE.  AT THIS TIME...ITS
DIFFICULT TO FIND SURFACE CONVERGENCE BOUNDARIES WITH EACH MODEL
HAVING A DIFFERENT RENDITION.  DAYTIME MAXIMA SHOULD WARM FROM 81-86
WED TO 85-90 ON THU...ASSUMING CLOUDINESS REMAINS SCATTERED FOR MOST
OF THE DAY.  WED NIGHT LOWS MAINLY 60-65.

THU NGT-FRI...NAM IS MORE FORCEFUL THAN GFS IN PUSHING A BACK DOOR
COLD FRONT AND COOLER AIR INTO THE REGION BY FRIDAY.  BOTH SUGGEST A
FRONTAL RAIN BAND ACROSS THE AREA LATE THU-THU NIGHT WITH THE RAIN
THREAT CONTINUING INTO FRI ON THE GFS BUT DRYING OUT ON THE NAM.
FRI...WE WILL KEEP THE SLIGHT/SMALL CHANCE POPS CONFINED SOUTH AND
WEST... WITH DRIER MORE STABLE CONDITIONS NE.  LOWS AGAIN 60-65.
HIGHS FRI 75 NE TO 82 SW.
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
UPPER RIDGING OVER THE EASTERN SEABOARD WILL SHIFT EAST EARLY THIS
WEEKEND. IN ADDITION...SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT
OFFSHORE RESULTING IN MOIST RETURN FLOW WHICH WILL LINGER INTO
TUESDAY. THERE ARE FEW FORCING INDICATORS TO FOCUS PRECIPITATION
INITIALLY AND EXPECT SCATTERED DIURNAL CONVECTION SATURDAY. SHOWERS
AND TSTMS WILL BE A BIT MORE WIDESPREAD...STILL IN THE CHANCE POP
CATEGORY...DUE TO CONTINUED MOISTURE ADVECTION AND APPROACHING FRONT
SUNDAY AND MONDAY. WILL ALSO CONTINUE CHANCE POPS TUESDAY DUE TO
TIMING UNCERTAINTY. HIGHS MAINLY IN THE MID AND UPPER 70S THROUGH
THE PERIOD.
&&

.AVIATION...
VFR CEILINGS EXPECTED THROUGH THE TAF PERIOD...BUT COULD NEED TO BE
REVISITED FOR POSSIBLE LOW STRATUS LATE TONIGHT IF AIRPORT LOCATIONS
EXPERIENCE A SHOWER THIS EVENING. BROKEN CUMULUS FIELD EXPECTED TO
DEVELOP ACROSS THE SOUTHERN TIER INITIALLY BY 20Z...WITH SCATTERED
SHOWERS AND PERHAPS TSRA LINGERING UNTIL AROUND MIDNIGHT. SCATTERED
NATURE OF THE CONVECTION ARGUES AGAINST INCLUDING AS PREDOMINANT
WEATHER...SO WILL USE VICINITY QUALIFIERS PENDING ACTUAL
DEVELOPMENT. LIGHT SOUTHWEST TO SOUTHERLY WINDS THIS AFTERNOON
BECOMING LIGHT AND VARIABLE OVERNIGHT.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...MLM
AVIATION...MLM
Hazardous weather outlook, May 10, 4:12 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
412 AM EDT TUE MAY 10 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
412 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.